Abnormal cycle after birth control

Patient

Q: In August I started to notice that I consistently forgot to take my birth control. I missed the last week and a half of August. Started a new pack in September, took it regularly for the first two weeks, maybe missing one day here or there. Then, after discussing it with my boyfriends I completely stopped taking it on September 14th. I had a period August 10-14 then another September 8-12. (28 day cycle). But started again September 30- October 4. (21 day cycle). That period was normal for the first two days, the. Just spotting the rest. I have not started another period since. 28days was my usual cycle. The last time we had unprotected sex was September 20th. Is it normal for my period to be like this after discontinuing birth control, or should I be possibly looking at taking a pregnancy test?

Symptoms:  Abnormal period cycle
Doctor

A:   Pregnancy is caused as a result of sexual intercourse only if it occurs within one's so called "fertile period". The fertile period of a woman is determined by analysing her menstrual cycle with an ovulation calculator or fertility chart. Normally, the menstrual cycle is a 28 day cycle. During the 14th day after a period, the ovum is released. This process is called ovulation and the days 12 to 16 days after a period are said to be a woman’s most fertile period.
Birth control pills protect from unwanted pregnancy only when take in recommended cycles, regularly, and under expert medical supervision. Irregular use may predispose one to an unwanted pregnancy, if intercourse occurs in one's fertile period (time around ovulation).
Unscheduled vaginal bleeding is common in cases or irregular pill use. Pills are hormonal, and they cause a so called "withdrawal bleeding" once stopped. The inner lining of uterus, endometrium, as it is called, is programmed to shed itself once the blood levels of certain hormones plunge at cyclic intervals, and this is the cause of menstrual bleeding. Similarly, stopping hormonal pills also herald shedding of endometrium, as explained.
It is difficult to differentiate physiological menstruation from hormonal pill withdrawal, and this can be done only after a thorough interview regarding the type of pill used and the schedule followed in previous cycles. Only after a checkup and detailed consultation with you, your gynaecologist or GP will be able to recommended you a proper timing to resume pills if you may so require. Get a home pregnancy test done and consult your physician for a check-up. Don't forget to inform your pregnancy plans and previous menstrual patterns in that consultation.

Related Q&A

Q: I had sex on my ovulation day, took ellaone 30 minutes after condom broke and ejaculation. Is there a high chance of ...

Q: I had an IUD inserted November 7 and the first week I experience severe cramping and now about three weeks after I am...

Q: Either the day of ovulation or the day before me and my girlfriend were grinding naked I realized ther was Precum so ...

Q: I engaged in a sexual activity, but we didn't do sexual intercourse. But, his precum was smeared outside my vagina (n...

Q: On the day of ovulation I rubbed my penis between her but cheeks but never bellow the anus I am worried that the Prec...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews